Flintshire coma husband speaks of diabetes risk
A husband whose wife suffered severe brain damage after slipping into a diabetic coma is urging greater awareness of the disease.
Pete Williams's wife Margaret, 53, of Shotton, Flintshire, suffered a hypoglycaemic attack (low blood sugar) last Christmas Day.
"I didn't realise that people with type 2 diabetes could have 'hypos'," said Mr Williams, 50.
Diabetes UK Cymru said attacks can be treated quickly with carbohydrates.
Mr Williams, a former factory worker and mobile DJ who also has type 2 diabetes, explained that his wife was diagnosed with diabetes 18 months ago.
"Her blood glucose levels were very stable and she was managing it well," he said.
However just before Christmas she had begun to feel unwell and weak. She was prescribed antibiotics for an infection and had not eaten properly for a few days.
"That night we were up until 2am talking and she opened her first Christmas presents," said Mr Williams.
"I got up at 8.30am to walk our dogs and I thought she was sleeping it off, as that's what she always did when she was ill and she never got up before 11am.
"But by the afternoon I realised she hadn't moved and I tried to rouse her but got no response."
Mr Williams said he phoned for an ambulance and when paramedics arrived they discovered Mrs Williams' blood glucose level reading was low enough to be classed as a 'hypo' - a hypoglycaemic attack.
After being rushed to hospital, he was told his wife had brain damage and swelling to the brain.
"When she was taken into hospital the damage was already done," he said.
"I didn't think she would survive but she did."
Signs of improvement
Now living in a care home, Margaret is having physiotherapy and receiving aural and visual stimulation to aid her recovery.
"She has shown slow but steady signs of improvement," said Mr Williams.
"She has increased awareness and occasionally she has little moments of lucidity."
Diabetes UK said signs of hypos include feeling hungry, trembling or shakiness, sweating, anxiety or irritability, going pale, fast pulse or palpitations, tingling of the lips and blurred vision.
Signs of a more severe hypo include difficulty in concentrating, vagueness or confusion and irrational behaviour.
The group said anyone with diabetes who notices a hypo warning should quickly take a quick-acting carbohydrate such as a non-diet drink, three or more glucose tablets, five sweets such as jelly babies or a glass of fruit juice.
Dai Williams, national director of Diabetes UK Cymru, said: "What happened to Margaret is tragic but it is, thankfully, a very rare complication.
"It is an important reminder that people on certain medication for Type 2 diabetes can have hypos which, when identified early, can be treated very quickly with a quick-acting carbohydrate as long as the person is conscious."